A 64-year-old white man was admitted to the hospital with a nonhealing abdominal eruption. He denied insect bites, recent travel, fever, or chills. One year prior to admission, he had been diagnosed with diffuse large B-cell lymphoma (DLBCL) in the retroperitoneum, which initially responded to chemotherapy, including eight cycles of rituximab, cyclophosphamide, doxorubicin, vincristine, and prednisone (R-CHOP). Six months later, he presented with renal failure and was found to have ureteral compression from a recurrent retroperitoneal mass. Biopsy of this mass again revealed DLBCL positive for CD20, CD10, and CD79a and negative for CD3, CD5, and Cam5.2 by immunohistochemistry. Chemotherapy with R-CHOP was resumed, and his renal function normalized. Two months later, he presented with an erythematous plaque on his abdomen. Admission hospital laboratory tests are shown in Table 1. On physical examination, he was afebrile, with a blood pressure of 100/ 68.mmHg and pulse of 105/min. Bilateral axillary lymphadenopathy was present, without splenomegaly or hepatomegaly. On skin examination, there was a dusky, erythematous, indurated plaque with sharp demarcations. Significant nonpitting edema was present (Fig. 1). Computed tomography (CT) scan and ultrasound of the abdomen and pelvis were negative for abscess. An infectious disease consultation was obtained, and treatment for cellulitis with vancomycin 1 g every 12 h, cefepime 2 g every 12 h, and metronidazole 500 mg every 6 h was initiated. Blood cultures remained negative throughout the hospital course; however, there was no improvement in the skin lesion. Subsequently, a dermatology consultation was obtained. Dermatology's initial diagnosis was that of lymphoma mimicking carcinoma erysipeloides. A punch biopsy was consistent with DLBCL with tumor cells similar in morphology to those seen in the biopsy of the retroperitoneal mass (Fig. 2). The immunohistochemistry results were also similar to those seen in the biopsy of the retroperitoneal mass, with the exception that CD20 staining was absent, consistent with continued rituximab treatment (Fig. 3). The diagnosis of lymphoma mimicking carcinoma erysipeloides was confirmed, antibiotics were discontinued, and, following the patient's wishes, he was discharged home with comfort care only. He died the next day.
ASJC Scopus subject areas